Font Size
A
A
A
...
6
...

Fever in Adults (cont.)

Home Remedies for Fever in Adults

People can make the diagnosis of fever at home by taking a person's temperature with a thermometer.

There are several ways to bring down (reduce) a fever. In general, a fever can be reduced with ibuprofen (Advil, Motrin, Nuprin) or acetaminophen (Tylenol and others). Both medications help control pain and reduce fever. Alternating doses of each will also work and prevent accidental overdose of one drug. At times, a combination of both acetaminophen and ibuprofen will be needed to stop the fever. Cool bath water or cool towels applied to a person's skin may also help reduce fevers; cool fluids taken orally will also rehydrate and cool a person.

Aspirin is not the first choice drug for fever reduction; it should not be used in children. Aspirin may be toxic in large doses in adults or cause Reye's syndrome in children. Do not give aspirin to individuals 18 years or younger unless directed by a physician to give a specific dose.

  • Ibuprofen stops the hypothalamus from raising the body temperature. It comes in 200 mg tablets purchased over the counter at a drugstore. It's OK to take one to two tablets every four hours to decrease one's temperature. Use the lowest possible effective dose. Children's doses are based on the child's weight.
    • Side effects of ibuprofen include nausea and vomiting, which may be prevented if the medication is taken with food. Rare side effects include diarrhea, constipation, heartburn, and stomach pain. People with stomach ulcers or kidney disease, pregnant women, and those with an aspirin allergy should avoid ibuprofen.
  • Acetaminophen is also effective at reducing a fever. It comes in 325 mg tablets or 500 mg tablets over the counter. It may also be available in liquid formulations. Again, one to two tablets every four hours should be used to eliminate a fever. Like many other medications, children's doses are based on the child's weight. The total dose should not be more than 3 grams (equivalent to six of the 500 mg tablets) per 24 hours in adults.
    • Side effects are rare, but some people are allergic to the medication. Extremely large doses (overdose) may cause liver failure. Therefore, people with liver disease and chronic alcohol users should avoid this medication.
    • Common brand names of acetaminophen are Aspirin Free Anacin, Feverall, Genapap, Panadol, Tempra, and Tylenol. Read the product label for specific ingredients described as acetaminophen. Many other drugs contain acetaminophen in combination with other drugs so medicines should be checked to ensure that the total dose, even with combination medicines, should not exceed 3 grams in 24 hours.
  • A fever can cause anyone to become very dehydrated. Drink plenty of fluids. Attempts to cool the skin may only make a person more uncomfortable. This may also cause shivering, which will actually increase the body temperature if the fever is being caused by an infection. Further therapy depends on the cause of the fever and the accompanying symptoms. Basic cold symptoms can be treated with over-the-counter medications.
  • If the fever is caused by exposure to hot weather or overexertion (for example, heat stroke, hyperthermia, and heat exhaustion), the technique is different from treating any other fever. Neither acetaminophen nor ibuprofen will be effective. The person needs to be cooled immediately. If the person is confused or unconscious, seek emergency medical help immediately. While waiting for help, remove the person from the hot environment and remove his or her clothes. The body should be cooled with a wet sponge, and a fan should be directed over the person.
Medically Reviewed by a Doctor on 8/10/2015
YOU MAY ALSO LIKE

VIEW
Cold & Flu Quiz IQ

Must Read Articles Related to Fever in Adults

Flu in Adults
Flu in Adults Flu (influenza) is an acute infection of the nose and throat airways. This infection may spread to the lungs. Flu is the most frequent cause of acute respirator...learn more >>
Headache (Mild)
Mild Headache Mild headaches are common but usually do not represent a serious illness. They result from irritation or injury to pain-sensing structures of the head. Symptoms...learn more >>
Sore Throat
Sore Throat Sore throats are generally named for the anatomical site affected. The pharynx, tonsils, adenoids, larynx, and epiglottis. Sore throat treatment depends on the ...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Fever (in Adults):

Fever in Adults - Treatment

What treatment was effective for your fever?

Fever (in Adults) - Causes

What caused your fever?

Fever (in Adults) - Experience and Symptoms

Please describe your experience with fever symptoms.




Read What Your Physician is Reading on Medscape

Fever of Unknown Origin »

Fever of unknown origin (FUO) was defined in 1961 by Petersdorf and Beeson as the following: (1) a temperature greater than 38.3°C (101°F) on several occasions, (2) more than 3 weeks' duration of illness, and (3) failure to reach a diagnosis despite one week of inpatient investigation.

Read More on Medscape Reference »


Medical Dictionary